Alert archive / Indiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 137, NWS Indianapolis, IN

October 19, 2016Jackson County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 19, 2016, 5:55 PM EDT for Jackson County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2016, 5:55 PM EDT (21:55 UTC)
Expired
Oct 19, 2016, 6:45 PM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Jackson County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 6:38 PM EDTHAIL 1Brownstown, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS53 KIND 192155
SVRIND
INC071-192245-
/O.NEW.KIND.SV.W.0137.161019T2155Z-161019T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EDT WED OCT 19 2016

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 645 PM EDT.

* AT 554 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
  BEDFORD...MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SEYMOUR...BROWNSTOWN...CROTHERSVILLE...FREETOWN...VALLONIA...
  CORTLAND...NORMAN...KURTZ AND PLEASANT VIEW.

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 38 AND 55.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3884 8627 3900 8628 3904 8580 3879 8580
TIME...MOT...LOC 2154Z 269DEG 36KT 3891 8629 

HAIL...1.00IN
WIND...<50MPH
 
$$

PUMA
3 follow-up statements
701 
WWUS53 KIND 192215
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
615 PM EDT WED OCT 19 2016

INC071-192245-
/O.CON.KIND.SV.W.0137.000000T0000Z-161019T2245Z/
JACKSON IN-
615 PM EDT WED OCT 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHEASTERN JACKSON COUNTY...

AT 615 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BROWNSTOWN...OR 7 MILES SOUTHWEST OF SEYMOUR...MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
SEYMOUR...BROWNSTOWN...VALLONIA AND CORTLAND. 

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 39 AND 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3883 8617 3896 8617 3901 8580 3880 8580
TIME...MOT...LOC 2215Z 270DEG 34KT 3890 8601 

HAIL...1.00IN
WIND...<50MPH
 
$$

PUMA
383 
WWUS53 KIND 192227
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EDT WED OCT 19 2016

INC071-192245-
/O.CON.KIND.SV.W.0137.000000T0000Z-161019T2245Z/
JACKSON IN-
627 PM EDT WED OCT 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR EAST CENTRAL JACKSON COUNTY...

AT 627 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SEYMOUR...MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
SEYMOUR AND BROWNSTOWN. 

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 39 AND 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3882 8606 3894 8605 3901 8580 3880 8580
TIME...MOT...LOC 2227Z 269DEG 34KT 3889 8591 

HAIL...1.00IN
WIND...<50MPH
 
$$

PUMA
107 
WWUS53 KIND 192241
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
641 PM EDT WED OCT 19 2016

INC071-192250-
/O.EXP.KIND.SV.W.0137.000000T0000Z-161019T2245Z/
JACKSON IN-
641 PM EDT WED OCT 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY
WILL EXPIRE AT 645 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 3882 8606 3894 8605 3901 8580 3880 8580
TIME...MOT...LOC 2240Z 269DEG 36KT 3889 8579 

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 4:28 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Oct 19, 4:28 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
428 PM EDT Wed Oct 19 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 150 PM EDT Wed Oct 19 2016

Low pressure and an associated cold front will remain near Indiana
into Thursday, then be pushed away by high pressure coming from the
west. The high pressure in turn should move off to the east Sunday,
being followed by a relatively weak cold front. A second high
pressure system from the west will control Hoosier weather Monday
into midweek.

&&

.NEAR TERM (Tonight)...

Issued at 150 PM EDT Wed Oct 19 2016

There is excellent model agreement. We can be very confident
precipitation will spread across area. The strong agreement also
supports the consensus temperature forecast.

Cross sections show very unstable equivalent potential vorticity
aligned with moderate frontogenesis and Q-vector convergence. With
these working in tandem, upward motion could be quite strong.
Showers and thunderstorms are the best forecast even though the
location of the surface front to the south suggests stratiform rain.

Given the likelihood of convection and very high precipitable

&&

.SHORT TERM (Thursday and Thursday night)...

Issued at 150 PM EDT Wed Oct 19 2016

Previous solutions varied, but the models are now in agreement
precipitation will mostly end by late tomorrow, with a slight chance
in the east in the evening. Clouds will probably persist most of
Thursday night in cold flow over the lakes.

With colder air moving in and most unstable CAPE rapidly being
lost, tomorrow's precipitation should be predominately stratiform.
Equivalent potential vorticity continues to show enough
instability aloft that a chance of thunder will be included. Given
precipitable water will stay very high into the afternoon, heavy
rain is going to be a threat from any storms.

The temperature guidance is close. There is no basis for changing
the consensus. Confidence is limited because forecasting how fast
cold air arrives behind a front, as in this case, is always
difficult. Potential errors are about 3 degrees.

&&

.LONG TERM (Friday through Wednesday)...

Issued at 300 PM EDT Wed Oct 19 2016

Progressive...yet amplified flow pattern aloft persists through
the extended across much of the continental U S with generally
quiet weather expected for central Indiana through the middle of
next week. A cool start to the weekend as the Ohio Valley remains
within a cyclonic flow regime on the back side of the deepening
upper low over New England but heights aloft will modify into
early next week as broad ridging focused over the western part of
the country transitions east and centers over the Ohio Valley by
the end of the period.

Large area of high pressure will serve as the primary influence
throughout the period as it drifts into the southeast States. A
fast moving low pressure will track through the Great Lakes with a
trailing frontal boundary late Sunday but no rain is expected to
accompany the front with little moisture available. The main
impact the passage of the front will have will be to slow the
warmup for a day or two early next week before southerly low level
flow can resume over the Ohio Valley by midweek.

Saturday will be the coolest day of the extended with highs
primarily in the 50s. Temps should warm into the 60s thereafter
with further warming into the 70s possible by next Wednesday
ahead of the next storm system set to impact the region late in
the week.

&&

.AVIATION /Discussion for the 19/2100Z TAF Update/...

Issued at 426 PM EDT Wed Oct 19 2016

UPDATE...
No changes.

PREVIOUS DISCUSSION...
Latest regional radar and satellite imagery shows overcast
conditions with scattered thunderstorms now occurring over the
southern half of IL. Latest analysis shows stationary frontal
boundary from east central MO through southern IN between KBMG
and KIND. VFR conditions currently should become MVFR in the next
several hours at all TAF sites, with precipitation and occasional
IFR/LIFR after 22Z.

Expect precipitation to be around through much of Thursday ending
just before/around 21/00Z Thursday evening. Winds could be gusty
near thunderstorms this afternoon and early tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...JK
NEAR TERM...JK
SHORT TERM...JK
LONG TERM....DWM
AVIATION...DWM/TDUD
Hazardous weather outlook, Oct 19, 5:34 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 AM EDT WED OCT 19 2016

INZ021-028>031-035>049-051>057-060>065-067>072-200945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
534 AM EDT WED OCT 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SCATTERED THUNDERSTORMS.

HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL.

TIMING: MAINLY FROM THIS AFTERNOON THROUGH TONIGHT.

DISCUSSION: LOW PRESSURE MOVING ALONG A STALLED FRONTAL BOUNDARY
WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA MAINLY
THIS AFTERNOON AND TONIGHT. AN ISOLATED STRONG STORM CANNOT BE
RULED OUT. SOME STORMS MAY PRODUCE HEAVY RAINFALL AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES THURSDAY. SEVERE
STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY STORM.

DISCUSSION: A STALLED COLD FRONT WILL KEEP STORMS IN THE FORECAST
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Local storm report, Oct 19, 4:40 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             CARLISLE                38.96N  87.40W
10/19/2016  E1.00 INCH       SULLIVAN           IN   AMATEUR RADIO

&&

BHH
Local storm report, Oct 19, 5:09 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             BLOOMFIELD              39.03N  86.94W
10/19/2016  E0.50 INCH       GREENE             IN   PUBLIC

&&

TDUD
Local storm report, Oct 19, 5:23 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     FLOOD            4 W CARLISLE            38.96N  87.48W
10/19/2016                   SULLIVAN           IN   AMATEUR RADIO

            CONSIDERABLE STREET FLOODING

&&

BHH
Local storm report, Oct 19, 5:25 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     4 W CARLISLE            38.96N  87.48W
10/19/2016                   SULLIVAN           IN   AMATEUR RADIO

            ROOF WAS BLOWN A QUARTER MILE OFF OF A GOOD SIZE SHED
            ON STATE ROAD 58. TIME IS APPROXIMATED FROM RADAR.

&&

BHH
Local storm report, Oct 19, 5:32 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
532 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             FREELANDVILLE           38.86N  87.31W
10/19/2016  E1.25 INCH       KNOX               IN   EMERGENCY MNGR

            RELAYED FROM SOCIAL MEDIA POST. TIME CLOSELY
            APPROXIMATED.

&&

BHH
Local storm report, Oct 19, 5:42 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
542 PM EDT WED OCT 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       GREENCASTLE             39.64N  86.84W
10/19/2016  M1.10 INCH       PUTNAM             IN   STORM CHASER

            AMOUNT IN 30 MINUTES. TOTAL FOR DAY IS 1.24 INCHES.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 4:04 PM EDTSevere Thunderstorm WarningINDGreene, Knox, Sullivan41 min
Oct 19, 4:36 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Martin39 min
Oct 19, 5:12 PM EDTSevere Thunderstorm WarningINDLawrence, Martin48 min
Oct 19, 5:19 PM EDTSevere Thunderstorm WarningINDJennings26 min
Oct 19, 5:32 PM EDTTornado WarningINDLawrence28 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.